Acitretin-associated laboratory adverse events: case report
Acitretin is a second generation retinoid used in the treatment of psoriasis. Adverse events are common during acitretin therapy. As a systemic retinoid, acitretin is metabolized by the liver and has the potential to perturb hepatic function. Another known adverse effect of acitretin in some individuals is the potential to elevate serum triglycerides to significant levels. We report a rare case of acitretin-associated laboratory adverse events.
A 39-year-old woman had a history of Sheehan\'s syndrome associated with secondary hypothyroidism and was treated with hydrocortisone combined with levothyroxine sodium.
She was hospitalized in the dermatology department with extensive plaque psoriasis, and was consequently started on acitretin 50 mg daily. Two weeks after the initiation of acitretin, the patient was found to have good resolution of her psoriatic plaques but her triglyceride level was 2.2 mmol/l (normal level <1.4 mmol/l). Then, treatment with fenofibrate was started and the dose of acitretin was reduced to 35 mg daily. After three months of treatment with fenofibrate and 35mg/day acitretin, the triglyceride level has returned to the normal range (1.38 mmol/l) but the patient developed hepatitis: alanine aminotransferase (ALT) 79 IU/L (0-40 IU/L), aspartate aminotransferase (AST) 103 IU/L (5-45 IU/L). Consequently, fenofibrate was discontinued and the dose of acitretin was reduced to 25 mg daily. Two months ago, her laboratory profile showed: triglyceride level (1.35 mmol/l), AST (55 IU/L) and ALT (20 IU/L).
Acitretin-associated laboratory adverse events are largely dose dependent and may be avoided by reducing acitretin dosages. It is thus needed to monitor biological function tests in patients receiving acitretin therapy.